Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Honolulu, HI

February 2, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 2, 2008, 11:30 AM HST for Hawaii County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2008, 11:30 AM HST (21:30 UTC)
Expired
Feb 2, 2008, 1:30 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

What was reported inside it

TimeReportWhereRemark
Feb 2, 12:30 PM HSTFLOODMountain View, HINORTH ALA ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 022135
FFWHFO
HIC001-022330-
/O.NEW.PHFO.FF.W.0006.080202T2130Z-080202T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1130 AM HST SAT FEB 2 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 130 PM HST

* AT 1130 AM HST...HEAVY RAIN AND ISOLATED THUNDERSTORMS CONTINUE 
  MOVING ACROSS THE NORTHEAST PART OF THE BIG ISLAND SOUTHWARD TO 
  THE KAU DISTRICT. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU...PAHOA...LAUPAHOEHOE...KEAAU...KAPOHO...
  HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...HAKALAU...
  GLENWOOD AND MOUNTAIN VIEW.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1897 15580 2006 15525 1948 15476 1924 15510
      1917 15540 1888 15568

$$
HOAG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 10:00 AM HST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 2, 10:00 AM HST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT FEB 2 2008

.SYNOPSIS...
WET WEATHER PREVAILS AS SCATTERED MODERATE TO HEAVY SHOWERS TRAVERSE
THE ISLANDS CARRIED BY FRESH TRADE WINDS. UNSTABLE CONDITIONS WILL
CONTINUE DUE TO AN UPPER LOW PRESSURE CENTER THAT WILL MOVE JUST
SOUTHWEST OF KAUAI. TRADE WINDS WILL WEAKEN SOMEWHAT SUNDAY AND
MONDAY AND THEN MORE TYPICAL TRADE WIND WEATHER SHOULD RETURN BY THE
FIRST PART OF NEXT WEEK.

&&

DISCUSSION...
THE UPPER LOW AND PROXIMITY OF THE JET STREAM ARE EXPECTED TO
CONTINUE PRODUCING INSTABILITY AND PROLONGING THE WET WEATHER. THE
UPPER LOW WILL SHIFT SOUTHWEST KAUAI AND GFS MODEL DEPICTS SHORT
WAVES ROTATING AROUND THE BASE OF THE LOW AND OVER OUR ISLANDS
THROUGH SUNDAY. MOISTURE AND CONVERGENCE THROUGH THE LOWER HALF OF
THE ATMOSPHERE WILL CONTINUE TO FUEL THE SCATTERED MODERATE TO
LOCALLY HEAVY SHOWERS OR THUNDERSTORMS THROUGH SUNDAY. DYNAMICS
WEAKEN SOMEWHAT MONDAY BUT POPS FOR THE BIG ISLAND WILL BE INCREASED
MONDAY DUE TO JET STREAM CORE REMAINING OVER THAT AREA AND CONTINUED
MODERATE PRECIPITATION DEPICTED BY MODELS. THERE IS CONSIDERATION
OF A FLASH FLOOD WATCH FOR ENTIRE STATE THIS WEEKEND BUT UNDER
THESE CONDITIONS OF MODERATE TRADE WIND FLOW THE HEAVY
PRECIPITATION TYPICALLY WILL CONTINUE MOVING ACROSS ISLANDS. THE
EXCEPTION HOWEVER ARE CERTAIN LOCATIONS WHERE ECHOS MAY CONTINUE
TRAINING OVER THE SAME SPOT. AS OF LATE MORNING THE BIG ISLAND AND
EAST MAUI CONTINUE ON THE RECEIVING END OF THE WESTWARD MOVING
SHOWERS. HEAVY SHOWERS HAVE MOVED ACROSS MAUI AND OAHU THROUGH THE
MORNING AND MAY BEGIN INCREASING THIS AFTERNOON OVER KAUAI. SERIOUS
FLOODING HAS OCCURRED OVER PART OF THE NORTHEAST BIG ISLAND AND
ESPECIALLY AROUND HILO WHERE RAIN GAGES HAVE REPORTED 12 HOUR
AMOUNTS OF THREE TO FIVE INCHES AND AS MUCH AS 9 INCHES AT WAIAKEA
UKA ENDING AT 8 AM.

THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS HAS BEEN
EXTENDED THROUGH SUNDAY MORNING BUT THERE IS STILL THE EXPECTATION
OF SOUTHERLY ADVECTION OF WARMER AIR RAISING THE FREEZING LEVEL.

THE STRONG SURFACE HIGH TO THE NORTH WILL WEAKEN GRADUALLY AS IT
SHIFTS EASTWARD THEREFORE SLOW DECREASE IN TRADES EXPECTED THROUGH
THE NEXT FEW DAYS... BECOMING LIGHT TO MODERATE BY MID WEEK. WINDS
ARE JUST STRONG ENOUGH TO EXTEND GALES OVER WINDIER CHANNELS AND
SMALL CRAFT ADVISORIES FOR REMAINING AREAS THROUGH SUNDAY MORNING.
SIMILARLY THE TRADE WIND DRIVEN SHORT PERIOD EAST SWELL IS
DECREASING SLOWLY AND MAY LINGER INTO MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 600 PM HST SUNDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 6AM HST SUNDAY FOR BIG ISLAND SUMMITS.

GALE WARNING UNTIL 600 AM HST SUNDAY FOR PAILOLO AND ALENUIHAHA
CHANNELS.

SMALL CRAFT ADVISORY UNTIL 600 AM HST SUNDAY FOR THE REMAINING
HAWAIIAN WATERS.

&&

HOAG

In the hours before

Local storm report, Feb 2, 8:34 AM HST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
834 AM HST SAT FEB 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     FLASH FLOOD      HILO                    19.70N 155.09W
02/02/2008                   HAWAII             HI   EMERGENCY MNGR

            SIGNIFICANT PONDING AROUND THE HILO AND PUNA AREA. HEAVY
            RAINS AND RUNOFF CONTINUES. GROUND IS SATURATED AND IS
            REACHING CRITICAL CONDITIONS. FULL ACTIVIATION OF POLICE
            AND FIRE OFFICIALS.

0737 AM     FLASH FLOOD      HILO                    19.70N 155.09W
02/02/2008                   HAWAII IN HAWAII   HI   EMERGENCY MNGR

            ROAD CLOSURES IN THE HILO AREA INCLUDE KAMEHAMEHA AVE
            FROM MANONO TO PNAHAWAI. PAUAHI STREET FROM KAMEHAMEHA TO
            AUPUNI. E KAWAILANI FROM AWAPUHI TO AHUNA. AKOLEA ROAD.

&&

ELAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:30 AM HSTFlash Flood WarningHFOHawaii5 hr
Feb 2, 6:53 AM HSTFlash Flood WarningHFOHawaii2 hr
Feb 2, 7:49 AM HSTFlash Flood WarningHFOHawaii116 min
Feb 2, 9:34 AM HSTFlash Flood WarningHFOHawaii116 min
Feb 2, 1:24 PM HSTFlash Flood WarningHFOHawaii6 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.